FIRST-PERSON: "I could barely walk or move and even the slightest breeze made me shiver because my skin was so raw and damaged."
A 26-year-old woman in Singapore opens up about her struggles with a skin condition throughout her teenage years and early adulthood – from waking up with bloody wounds that would ooze pus, discovering Topical Steroid Withdrawal, and eventually undergoing regenerative laser therapy.
By Yeo Jing Rui
When I discovered that the “severe eczema” I was suffering from my entire life was not what I thought it was, my world suddenly made sense and came crashing down all at once.
What I thought was eczema all my life was actually Topical Steroid Addiction/Withdrawal, a condition caused by the very medication prescribed to me.
Suffering from eczema as a kid
Eczema affects a significant percentage of babies and young children – young skin that is still sensitive and reactive to many things. The most common remedy that doctors prescribe would be topical steroids and immunosuppressants.
I applied these creams as a baby when I developed eczema from the dry climate in the UK (my parents had moved there temporarily to further their studies). Along with topical steroids, I applied emollients such as moisturisers and oils on my skin.
Unfortunately, the eczema never went away, well into my primary school and secondary school life.
I always felt self-conscious about it too – during PE lessons when I had to wear shorts or whenever people could see my skin. In fact, I was afraid to wear anything sleeveless because my wounds and scars would be so apparent.
My eczema was always more severe than anyone else’s and I had to take special care in my diet and lifestyle.
Every day, twice a day, my father would help me with applying creams on my skin after my shower. We also made costly visits to the dermatologist every few months to replenish the creams and other “tools” I needed, such as plasters and bandages.
My sleep would often be disrupted. I would tear my skin open every night as I slept, waking up with painful, bloody wounds that I would bandage before hauling myself to school.
Simple activities, like exercising and even showering, were painful.
There were periods during my teenage years and young adulthood where my skin condition improved.
Unfortunately, it blew up in JC, when I got stressed.
My skin condition changed in its presentation from round and raw patches on my limbs, to redness and flaking on my entire body. I also began to lose hair.
Thinking that the steroid creams were not working, I looked to traditional Chinese medicine (TCM) as an alternative treatment method.
What I did not know was that stopping the usage of steroid creams meant a huge flare-up.
My skin went through a period of withdrawal from the steroid creams, it would ooze pus everywhere and my eyelids would be sealed shut every morning.
It was difficult and painful – I smelled, I could barely walk or move and even the slightest breeze made me shiver because my skin was so raw and damaged.
Lost, I decided to Google all my symptoms – swollen lymph nodes, hair loss, weight loss, oozing skin, red skin – and alas, something relevant popped up: the International Topical Steroid Addiction Network, or ITSAN.
Discovering Topical Steroid Withdrawal
ITSAN is an international organisation advocating for the awareness of this little known iatrogenic condition and against the inappropriate usage and prescription of such creams.
Through my research, I learnt that eczema can progress into mild TSW, and might not be easily recognisable until it becomes severe like mine. Some signs are:
- The eczema returning slightly worse each time you stop applying the creams,
- Requiring more frequent applications or stronger potency creams,
- Warm/burning sensation and inflammation of the skin.
It finally all made sense.
I was distraught and angry, and thought to myself: How could I have been given the creams continuously without warning from doctors that this could happen?
I first learnt about TSW in 2013, but since it was an unrecognised condition, I was at a loss about what to do.
I joined Facebook groups for Topical Steroid Withdrawal (TSW), and tried every remedy suggested, from changing my diet, supplements, traditional Chinese medicine, bioresonance, filtered and ionised water… but to no avail.
My battle with TSW felt like a lonely one, because my family did not understand it at first – the lack of research and evidence about the condition did not help either.
Thankfully, in the past year, I have discovered a new regenerative laser therapy at the Skin Health Centre, after getting to know about this through a part-time job.
This therapy method helps to speed up the healing of suppressed and damaged skin cells, and I am now 80 per cent recovered.
While I am still on the way to a full recovery, it has been eight years since I last touched any steroidal creams.
Having learnt more about TSW, I also realised that there are many others in Singapore who suffer from a milder version of it. Unfortunately, it is usually only recognised too late due to the lack of awareness of this condition.
And yet, sufferers of skin conditions like these are affected in nearly every aspect in their lives.
The physical pain of doing daily activities such as walking, showering, cooking, washing the dishes, going to work, is immense because of broken skin all over the body.
Many who suffer from TSW may face financial difficulties as they are unable to find suitable jobs. And because going out is painful and skin conditions are often stigmatised by others, our social life is also affected.
Life-changing condition has provided me a new perspective on life
All my life I have wondered why I had to suffer from this skin condition. I spent many nights awake, or crying myself to sleep because I felt like I was losing my life and my identity.
But this condition has also allowed me to gain a new perspective on life.
Because of TSW, I have learnt to let go of many material things, such as my looks and fancy clothing, and am learning to live each day with mindfulness and gratitude.
I have also learnt about the relationships that matter to me by cutting out toxic people in my life, and forming meaningful relationships with those who matter.
Most importantly, I have turned my focus to what I can give to others.
All I wish to do now is to alleviate the suffering of others who are going through the same thing, and to help them in whatever way I can.
Reaching out to and helping others on Instagram
To do so, I have documented my journey on Instagram, in hopes that this will inspire others who are going through similar experiences.
I have learnt to be confident in my own skin and love myself for who I am inside.
People have reached out to me with their own stories, and we have formed a support community of sorts by giving each other support and advice. We also work together to raise awareness on such skin conditions and how others can help.
Opening up, and in turn, hearing all these stories have changed how I feel about myself. I no longer feel alone and alienated. For once, I feel like I belong.
To those who suspect that their eczema might be topical steroid addiction, you are welcome to reach out to our community. You do not need to hide. You are not alone and you do not have to be.
“When you know your WHY, you can survive any HOW” - Viktor Frankl
Have an interesting perspective to share or a commentary to contribute? Write to us at [email protected]
Top photo courtesy of Yeo Jing Rui
If you like what you read, follow us on Facebook, Instagram, Twitter and Telegram to get the latest updates.